Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 75, NWS Aberdeen, SD

June 27, 2015Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2015, 8:30 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2015, 8:30 PM CDT (01:30 UTC)
Expired
Jun 27, 2015, 9:30 PM CDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:46 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 27, 6:46 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SAT JUN 27 2015

.UPDATE...
ISSUED AT 644 PM CDT SAT JUN 27 2015

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 232 PM CDT SAT JUN 27 2015

THE SURFACE TROUGH CONTINUES TO DEEPEN AS INDICATED BY MSAS 3 HOUR
PRESSURE FALLS AROUND 3 MB ACROSS NORTH DAKOTA. THE FRONT NOW
EXTENDS FROM NORTHEAST NORTH DAKOTA THROUGH NORTHWEST SOUTH DAKOTA.
THERE IS SOME POOLING OF MOISTURE ALONG THE FRONT...ALTHOUGH MAINLY
ACROSS NORTH DAKOTA. MOST DEWPOINT READINGS ACROSS THIS CWA ARE
HOVERING IN THE UPPER 50S...AND TEMPERATURES RANGE FROM THE MID TO
UPPER 80S.  THE SPC MESOANALYSIS PAGE SHOWS ML CAPE VALUES IN THE
1000-1500 J/KG RANGE ACROSS THE NORTHERN CWA...AND 0-6 KM SHEAR
RANGES FROM 30 TO 40 KTS. WEAKER 0-1 KM SHEAR...WHICH IS LESS THAN
15 KTS. CURRENT ONGOING CONVECTION IS LIMITED TO SOUTHERN MANITOBA
AND FAR NORTHEAST NORTH DAKOTA...WHERE ENERGY FROM THE UPPER LEVEL
WAVE IS NOW HAVING AN INFLUENCE.

WHILE THE BEST SETUP FOR SEVERE STORMS REMAINS ACROSS NORTH
DAKOTA...THE UPPER LEVEL ENERGY IS EXPECTED TO DROP SOUTH
SOUTHEAST...HELPING TO INITIALIZE STORMS OVER OUR CWA...LIKELY IN
THE NEXT COUPLE OF HOURS. THE CAM SOLUTIONS SHOW THE MOST
WIDESPREAD AND INTENSE STORMS TO BE OVER OUR CWA BETWEEN 00Z-03Z
TONIGHT. INGREDIENTS ARE DEFINITELY IN PLACE FOR LARGE HAIL AND
DAMAGING WINDS. HOWEVER...WITH THE WEAK 0-1 KM SHEAR...AND MODELS
STILL SHOWING LCLS A LITTLE HIGHER THAN WHAT IS NORMALLY
EXPECTED...A LITTLE UNCERTAIN ON THE TORNADO POTENTIAL. CANT
COMPLETELY RULE OUT THE POSSIBILITY THOUGH...ESPECIALLY OVER FAR
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WHEN LOW LEVEL
SHEAR IS PROGGED TO INCREASE LATER THIS EVENING.

THIS SYSTEM IS QUICK TO EXIT THE REGION TONIGHT...AND A COUPLE OF
DRY DAYS SHOULD FOLLOW SUNDAY AND MONDAY. TEMPERATURES WILL REMAIN
ABOVE NORMAL HOWEVER. SPECIFICALLY ON MONDAY...WHEN HIGHS ARE AGAIN
PROGGED TO BE IN THE 90S.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 232 PM CDT SAT JUN 27 2015

NORTHWEST FLOW ALOFT WILL DOMINATE THE PATTERN DURING THE EXTENDED.
THIS MEANS CONTINUED CHANCES FOR INSTABILITY AND AFTERNOON/EVENING
TSTORMS. STUCK WITH THE SUPERBLEND SOLUTION FOR POPS AS MODELS ARE
WAFFLING A BIT ON BEST TIMING CHANCES FOR SHORTWAVE ACTIVITY.

TEMPERATURES WILL BE WARMEST ON TUESDAY AND THEN HIGHS WILL TOP OUT
IN THE UPPER 70S TO THE LOWER 80S FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 644 PM CDT SAT JUN 27 2015

THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OR AT PIR AND ATY
EARLY THIS EVENING. OTHERWISE...WINDS WILL TURN NORTHWEST AT 10 TO
20 MPH WITH VFR CONDITIONS THROUGH THE REST OF THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...MOHR
Hazardous weather outlook, Jun 27, 1:52 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM CDT SAT JUN 27 2015

MNZ039-046-SDZ003>011-015>023-037-281900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
152 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PARTS OF NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
LATE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE OVER FAR NORTHEAST
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING FROM AROUND THE JAMES RIVER VALLEY AND POINTS EASTWARD
INTO WEST CENTRAL MINNESOTA.

SDZ033>036-045-048-051-281900-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-BUFFALO-
152 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT/SERR

In the hours before

Local storm report, Jun 27, 6:52 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             13 NW PIERRE            44.51N 100.51W
06/27/2015  E0.70 INCH       HUGHES             SD   PUBLIC

            PEA TO DIME SIZED HAIL.

&&

EVENT NUMBER ABR1500492

FOWLE
Local storm report, Jun 27, 6:57 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 SE RICHMOND LAKE REC  45.52N  98.59W
06/27/2015  M60 MPH          BROWN              SD   MESONET

            PEAK WIND FROM THE RICHMOND LAKE CWOP.

&&

EVENT NUMBER ABR1500493

FOWLE
Local storm report, Jun 27, 7:13 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 N RICHMOND LAKE REC A 45.59N  98.60W
06/27/2015  E1.00 INCH       BROWN              SD   PUBLIC

&&

EVENT NUMBER ABR1500494

FOWLE
Special weather statement, Jun 27, 7:29 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT SAT JUN 27 2015

SDZ018-280115-
SPINK SD-
729 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK COUNTY UNTIL
815 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TWIN LAKES...OR NEAR REDFIELD...MOVING SOUTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDFIELD...TULARE...GLENDALE COLONY...SPOTTSWOOD...SPINK COLONY AND
TWIN LAKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4463 9813 4464 9860 4485 9864 4493 9838
TIME...MOT...LOC 0029Z 334DEG 38KT 4479 9846

SERR
Local storm report, Jun 27, 7:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     5 SSW TULARE            44.67N  98.55W
06/27/2015  M65 MPH          SPINK              SD   COCORAHS

&&

EVENT NUMBER ABR1500495

KG
Local storm report, Jun 27, 8:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             3 SW WHEATON            45.78N  96.54W
06/27/2015  E0.70 INCH       TRAVERSE           MN   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1500496

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:29 PM CDTSpecial Weather StatementABRSpink46 min
Jun 27, 7:34 PM CDTSevere Thunderstorm WarningABRSpink24 min
Jun 27, 7:52 PM CDTSevere Thunderstorm WarningABRRoberts38 min
Jun 27, 9:09 PM CDTTornado Warning Tornado observedABRRoberts36 min
Jun 27, 9:37 PM CDTTornado WarningABRBig Stone, Traverse23 min
Jun 27, 9:57 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse18 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.